Steroids are used to quickly control a flare. They aren't meant to be used as a maintenance drug. If the diagnosis is confirmed, your daughter will probably go on other drugs and taper off the steroid. I see a Rheumatologist as well as a GI, because I've had problems with joint pain. That's pretty common with Crohn's. My Rheumy has me on Actonel to protect my bones while I have to be on Prednisone. As Mike said, Entocort is less likely to cause problems, but it wouldn't hurt to ask her doctor about
osteoporosis drugs, especially since it's in the family.
I understand your concerns about the drugs used to treat Crohn's. Especially since she works in such a germy environment. I was just diagnosed this summer, and I've spent a lot of time considering and researching these drugs, too. Unfortunately, as one of my doctors pointed out, there are no benign treatments for Crohn's. Every option we have effects the immune system and can have serious side effects. But not getting the disease under control can lead to serious damage.
Would it be possible to bring the school nurse in to the classroom for a lesson on hygene? Without getting into a lot of detail or scaring the kids, she could explain that she is on a medicine that makes it very easy for her to catch colds. Making hand washing and wiping down desks and door knobs with Clorox wipes a routine part of the school day could help prevent the spread of germs.
I'll admit it. I really miss Advil. Tylenol just doesn't cut it for my period cramps. Darvocet made me sick, and so did Vicodin. Pain management can be an issue for us. Some GIs don't want to prescribe pain medication, so she may need to go to a pain clinic to find the right solution for her. Just be very careful with the ibuprofen. I believe that all the Advil I was taking, before my diagnosis, contributed to the flare that landed me in the hospital for two weeks this summer. It stressed an already inflamed system.
The doctor was right- not everyone has problems with diarrhea. Some folks have problems with constipation. Part of the reason Crohn's is so hard to diagnose is that it presents so differently in different people. Some have more problems with their joints than their guts.
Changing doctors can be a hard call. Does he take the time to answer your questions? Is he willing to listen to your concerns and adjust treatments accordingly? Is it difficult to schedule appointments? Does he return calls? Sometimes s/he can be a good doctor, but not the right doctor. Just know that if the diagnosis is confirmed, there will be drugs, so don't base the decision solely on how quickly they whip out the prescription pad. I had a hard time will all the pills at first, too. But I'm finally feeling human again, and there's no way I'd give them up now.
Good luck to you and your daughter. I hope she starts feeling better soon.